High Wind, Northwest Plateau
- When
- May 25, 5:23 PM MST to 5:25 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Farmington.
An upper level trough crossing the southern Rockies generated windy conditions across much of New Mexico. A thin layer of mid level moisture approaching the Four Corners region from southwest Colorado allowed a few virga showers to develop by late in the day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough crossing the southern Rockies generated windy conditions across much of New Mexico. A thin layer of mid level moisture approaching the Four Corners region from southwest Colorado allowed a few virga showers to develop by late in the day. A passing shower near Farmington produced a brief high wind gust to 59 mph at the airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 4:36 PM MST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 536 PM MDT Thu May 25 2017 .AVIATION... 00Z TAF CYCLE Winds will be the primary aviation hazard over the next 24 hours. Gusts will remain strong into the early evening, gradually tapering off before midnight in most locations. Winds will restrengthen on Friday, but speeds are not expected to be as high as today with occasional gusts of 25 to 35 kt common across northern and central NM. Otherwise batches of fair weather cumulus clouds and some insignificant high cirrus are all that is expected with VFR prevailing. 52 && .PREV DISCUSSION...315 PM MDT Thu May 25 2017... .SYNOPSIS... A Pacific trough will continue to dig further south during the next couple of days and eventually swing off to the east during the weekend. Strong winds found ahead of the trough will impact northern and central New Mexico the rest of today through Friday. As the main portion of the trough pushes east, a back door cold front will swing into eastern portions of the state Saturday night and push moisture and cooler temperatures westward to eventually the Arizona state line. The main precipitation chances will initially start out across the far northeast on Saturday but trend further west on Sunday. Next week looks to be unsettled in terms of shower and thunderstorm development favoring the mountains. The combination of instability and moisture should kick off daily rounds of storms most of next week. && .DISCUSSION... Not a lot of changes made to the gridded forecast. Near term challenges pertain to the high cloud cover originating from the Pacific ocean and the coastal mountain range found over the northern Baja. GFS modeled upper level layer RH did a great job in indicating this higher cloud potential yesterday and continues to beat the other models today. Value added sky cover and overnight lows to account for some residual higher cirrus impacts. Otherwise...forecast looks to be on track. Will let the wind advisory product die at 9 pm. No changes have been made to the fire statements. Clearer skies overall tomorrow compared to today. Some wind advisory speeds showing up across the Lincoln county vicinity, but overall the main mid level wind gradient should shift southward as the trough moves. Not thinking wind advisory at this time. Went a little above model high temp guidance for tmrw across portions of the east...especially southeast. All eyes will be on the back door cold front Saturday night. Models seem to be holding steady on some possible impacts late Sat afternoon across the far NE in the form of shower/storm possibilities. Kept the slight chance there. Otherwise, chances increases as the front pushes further south and west Saturday night. PoPs were expanded a little further south to indicate the rapid speed of the frontal push. Also added some cloud cover due to the higher potential of low cloud dvlpment. The front should push westward through the central mtns during that overnight period. Some moisture will be in place for instability to form showers and storms favoring the higher terrain along and east of the continental divide on Sunday. The central mtns...particularly NC mtns will be favored. Went a little below model high temp guidance across eastern and some central areas to account for some cloud cover effects. Feeling more confident for an unsettled, cooler, cloudier, thunderstorm pattern for next week. The last two runs of the ECMWF seem to have come in more in line with the GFS thus a bit wetter. Suspect the speed and position of the cut off low will adjust some as we get closer to next week. High confidence and cut off lows generally dont go hand in hand. Either way...bought off on the super blend model approach which means higher PoPs favoring the mountains. That seems reasonable. Still wonder how far west the deeper moisture will go. Models can sometimes overdo precipitation results under such conditions although this is the spring that a wetter scenario associated with this pattern should occur. Will be monitoring. 50 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE INTO THE EVENING WEST AND CENTRAL AND RETURN FRIDAY MAINLY ALONG AND SOUTH OF INTERSTATE 40... An upper low pressure system slowly sagging into the Great Basin/central Rockies through Friday will continue the critical fire weather conditions over central and western New Mexico into this evening, and mainly along and south of Interstate 40 Friday. Winds aloft will diminish somewhat Saturday as the belt of strongest winds aloft slides south of the forecast area and winds aloft start to trend northwesterly. Poor humidity recoveries to persist tonight and Friday night over the majority of the forecast area. A combination of Super Haines (hot, dry and unstable) with low humidities and strong winds to continue until around sunset over Bernalillo and Valencia counties over the Sandia/Manzano mts and into the Estancia valley. Critical conditions return Friday for mainly locales along and south of Interstate 40. The combo of strong winds and low humidities is also showing up over ne NM but dryness may not be as much of a factor. However, this may need further consideration in regards to the red flag warning area. For now not making any changes to the warning already out. Temperatures start to cool Friday and mixing heights decrease. A weak boundary will waffle around the far ne plains Friday, where an isolated shower or storm might develop. After another night of poor humidity recoveries for the central and most of the east Friday night, more significant changes start Saturday, as the upper winds trend northwesterly and high temperatures cool more. Potential for critical conditons wane as winds aloft diminish, but the surface boundary returns more vigorously to the northeast plains, driven by convection over eastern Colorado. Chances for convection increase substantially over ne NM Saturday night, given the surface boundary and it's low level moisture, and stronger push down the eastern plains and westward into the Rio Grande Valley. Sunday's high temperatures will fall to 5 to 10 degrees below average overall, and humidities trend upward central and east. Scattered convection will favor the northern mountains Sunday and will expand in areal coverage Monday as return flow strengthens and a weak disturbance undercuts the ridge over the Great Basin and tracks into NM. High temperatures Monday and Tuesday will remain below average and by Monday night, good to excellent humidity recoveries are forecast. Unsettled weather with daily rounds of showers and storms may continue into the middle of next week. && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ101-105>109. Red Flag Warning from 11 AM to 9 PM MDT Friday for the following zones... NMZ105>109. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ502-505>508-511>515-519>526-528-529-532-533-539-540. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 457 AM MDT Thu May 25 2017 NMZ501>540-261100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 457 AM MDT Thu May 25 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from 11 am to 9 pm MDT for central and northwest New Mexico, where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A red flag warning is in effect from 11 am to 9 pm MDT for central New Mexico, where low humidities combined with strong winds will create critical fire weather conditions. Shower and thunderstorm chances will increase over the holiday weekend, especially on Monday. Widespread showers and thunderstorms will continue Tuesday through Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 40
1 high wind. Local standard time, as filed.
Farmington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689523.